Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 197, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Dec 23, 2002, 8:33 PM CST for Cherokee County, Texas. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2002, 8:33 PM CST (02:33 UTC)
- Expired
- Dec 23, 2002, 9:30 PM CST
- In force
- 57 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Cherokee County, TX
The radar
The Shreveport radar (KSHV), 159 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 8:45 PM CST | Hail 1.75 | Jacksonville, TX | |
| Dec 23, 8:50 PM CST | Hail 1.75 | Gallatin, TX | |
| Dec 23, 8:50 PM CST | Hail 1 | Turney, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 2.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 354 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 335 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KSHV 240233 SVRSHV TXC073-240330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 833 PM CST MON DEC 23 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHEAST TEXAS * UNTIL 930 PM CST * AT 833 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF JACKSONVILLE...OR ABOUT 11 MILES EAST OF PALESTINE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 9 MILES SOUTH OF JACKSONVILLE AT 845 PM CST 4 MILES NORTH OF RUSK AT 850 PM CST THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHEAST TEXAS UNTIL 930 PM CST. LAT...LON 3181 9562 3168 9547 3184 9500 3212 9514
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 8:00 PM CST, 33 minutes earlier.
Area forecast discussion, Dec 23, 8:00 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CST MON DEC 23 2002
WELL...RUC SEEMS TO BE VERIFYING WITH MOVEMENT OF FRONT...A LITTLE
FASTER THAN THE MESOETA I USED. BUT MESOETA IS VERIFYING WELL WITH
THE 2ND ROUND OF CONVECTION STREAMING IN FROM FTW AND SAT AREAS.
THESE STORMS COULD BE HAILERS GIVEN THEIR ELEVATED NATURE BEHIND THE
FRONT AND THE LIKELIHOOD OF COLDER AIR ALOFT WITH THEM. ANYHOW...NO
NEED TO LOWER POPS OUT WEST. ADJUSTED WINDS AND TEMPS IN SOME GROUPS.
NEW TORNADO WATCH COVERS SAME COUNTIES/PARISHES...EXTENDED TIL 3 AM
BUT TX PORTION IS INCREASINGLY BEHIND THE FRONT PUSHING SOUTHWARD
THROUGH OCH AND LFK ALREADY. 17
.SHV...TORNADO WATCH TIL 3 AM
TXZ152-153-165>167
LAZ010-011-013-017>022.
FLASH FLOOD WATCH TONIGHT SOUTH OF I 30.Hazardous weather outlook, Dec 23, 12:00 PM CST, 8 hours 33 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND SOUTH OF INTERSTATE 20...ESPECIALLY FOR THIS AFTERNOON AND EVENING. FURTHER NORTH...THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ROUGHLY BETWEEN INTERSTATE 20 AND INTERSTATE 30. A VIGOROUS PAIR OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE AREA TODAY AND TONIGHT. A WARM FRONT IS MOVING SLOWLY NORTHWARD ACROSS CENTRAL TEXAS AND SOUTHERN LOUISIANA...AND THIS EVENING IT SHOULD BE LOCATED FROM THE EAST TEXAS LAKES AREA TO NORTH CENTRAL LOUISIANA. IN THE WARM AND HUMID AIR SOUTH OF THE FRONT...SURFACE BASED INSTABILITY AND THE VERTICAL WIND PROFILE SHOULD BE CONDUCIVE TO THE DEVELOPMENT OF TORNADIC THUNDERSTORMS. NORTH OF THE WARM FRONT...ELEVATED INSTABILITY ABOVE THE COOL SURFACE AIR WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. LATER TONIGHT...A COLD FRONT WILL SWEEP THROUGH THE AREA...BRINGING WITH IT AN ADDITIONAL ROUND OF THUNDERSTORMS...POSSIBLY AS A SQUALL LINE. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORNADOES... LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS. THIS IS A POTENTIALLY DANGEROUS SCENARIO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.
In the hours before
Local storm report, Dec 23, 6:16 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
616 PM CST MON DEC 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0420 PM HUXLEY TX WIND DAMAGE
12/23/02 SHELBY TREED DOWNED IN THE
HUXLEY VICINITY.
REPORT FROM SHERIFF.
0515 PM 10 W MANY LA WIND DAMAGE
12/23/02 SABINE POWER LINES DOWNED
ALONG STATE HIGHWAY
191. REPORT FROM
SHERIFF.
VIII.Local storm report, Dec 23, 6:36 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME IN MANY REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 PM CST MON DEC 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0420 PM HUXLEY TX WIND DAMAGE
12/23/02 SHELBY TREES DOWNED IN THE
HUXLEY VICINITY.
REPORT FROM SHERIFF.
0505 PM 10 W MANY LA WIND DAMAGE
12/23/02 SABINE POWER LINES DOWNED
ALONG STATE HIGHWAY
191. REPORT FROM
SHERIFF.
VIII.Local storm report, Dec 23, 6:41 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 PM CST MON DEC 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
1108 AM 5 N LUFKIN TX .75 INCH HAIL
12/23/02 ANGELINA REPORT AT HIGHWAY 69 FROM
STORM SPOTTERS.
0145 PM 1 S MANSFIELD LA WIND DAMAGE
12/23/02 DE SOTO MOBILE HOME DAMAGE.
REPORT FROM STORM
SPOTTERS.
VIII.Local storm report, Dec 23, 7:02 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
702 PM CST MON DEC 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0610 PM NACOGDOCHES TX FLOODING
12/23/02 NACOGDOCHES EVACUATIONS ALONG
CALIFORNIA AVENUE IN TOWN.
HIGH WATER ALONG BAYOUS
TORO AND BONITA. REPORT
FROM NACOGDOCHES DAILY
SENTINEL NEWSPAPER.
0635 PM NATCHEZ LA FLOODING
12/23/02 NATCHITOCHES FLOODING ALONG HIGHWAY
119. REPORT FROM SHERIFF.
0655 PM 2 S NACOGDOCHES TX 1 INCH HAIL
12/23/02 NACOGDOCHES REPORT FROM STORM
SPOTTERS.
VIII.Local storm report, Dec 23, 7:15 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CST MON DEC 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0525 PM 6 S VOWELLS MILL LA WIND DAMAGE
12/23/02 NATCHITOCHES TREES AND POWER LINES
DOWNED. FROM A STORM
SPOTTER REPORT.
0635 PM ALTO TX 1.25 INCH HAIL
12/23/02 CHEROKEE REPORT FROM SHERIFF OFFICE
0635 PM WELLS TX 1.25 INCH HAIL
12/23/02 CHEROKEE REPORT FROM SHERIFF
OFFICE.
VIII.Local storm report, Dec 23, 8:16 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
816 PM CST MON DEC 23 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 3 SE ST MAURICE LA WIND DAMAGE
12/23/02 WINN TREE DOWN OVER HIGHWAY 71
BETWEEN ST MAURICE AND
MONTGOMERY REPORT FROM LAW
ENFORCEMENT
15The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 6:25 PM CST | Severe Thunderstorm Warning | SHV | Angelina, Cherokee | 35 min |
| Dec 23, 6:45 PM CST | Severe Thunderstorm Warning | SHV | Nacogdoches | 45 min |
| Dec 23, 6:46 PM CST | Flash Flood Warning | SHV | Angelina, Nacogdoches | 4 hr |
| Dec 23, 7:05 PM CST | Flash Flood Warning | SHV | Shelby | 4 hr |
| Dec 23, 7:09 PM CST | Severe Thunderstorm Warning | SHV | Shelby | 51 min |
| Dec 23, 9:00 PM CST | Severe Thunderstorm Warning | SHV | Rusk | 60 min |
| Dec 23, 9:32 PM CST | Severe Thunderstorm Warning | SHV | Panola | 28 min |
| Dec 23, 10:49 PM CST | Flash Flood Warning | SHV | Angelina, Nacogdoches | 4 hr |
| Dec 23, 11:02 PM CST | Flash Flood Warning | SHV | Shelby | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.